[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.89.187. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1992

The Effects of Isotretinoin on the Axial Skeleton and the Retinoid Effect-Reply

Author Affiliations

Dermatalogy Service/185 Veterans Administration Medical Center 950 Campbell Ave West Haven, CT 06516

Arch Dermatol. 1992;128(12):1650. doi:10.1001/archderm.1992.04530010086018
Abstract

—Dr Margolis raises two important issues: (1) do retinoids cause bone demineralization in humans? (2) by what mechanism(s) could retinoids be responsible for bone demineralization as well as extraskeletal calcifications?

We emphasize that the point of our recent article1 was to call attention to secondary hyperparathyroidism in patients with disorders of keratinization. The role of retinoids in that observation is moot. We could not account for the secondary hyperparathyroidism solely on the basis of retinoid ingestion (see Table 2 in our article); further, we could not be certain of a relationship between retinoid ingestion and the compression fracture found in the index patient.

Many authors have noted that hypervitaminosis A is associated with radiographic "lucency" or osteopenia in long bones in humans.2-5 There is no doubt that retinoids directly cause loss of calcium from bones in experimental animals (see reference in 1). Dr Margolis is correct in noting that

First Page Preview View Large
First page PDF preview
First page PDF preview
×